Alert archive / Maryland / Special Weather Statements in 2011
Special Weather Statement, NWS Baltimore/Washington
NWS Baltimore/Washington issued this special weather statement at Aug 9, 2011, 3:21 PM EDT for Montgomery County, Maryland. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2011, 3:21 PM EDT (19:21 UTC)
- Expired
- Aug 9, 2011, 3:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Baltimore/Washington
County Montgomery County, MD
The radar
The Sterling radar (KLWX), 36 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
593
WWUS81 KLWX 091921
SPSLWX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT TUE AUG 9 2011
MDZ004-009-VAZ042-091945-
FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
321 PM EDT TUE AUG 9 2011
...STRONG THUNDERSTORM TO AFFECT FREDERICK...MONTGOMERY AND LOUDOUN
COUNTIES...
AT 321 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DOUBS...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE BOYDS...GREEN VALLEY...GERMANTOWN AND
DAMASCUS.
THIS STORM IS PRODUCING OCCASIONAL CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3938 7753 3938 7719 3924 7721 3914 7729
3924 7761 3932 7759
TIME...MOT...LOC 1921Z 274DEG 30KT 3930 7748
$$
GMSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:13 PM EDT, 8 minutes earlier.
Area forecast discussion, Aug 9, 3:13 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT TUE AUG 9 2011
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS EVENING...WITH A REINFORCING
SURGE OF DRIER...MILDER AIR MOVING IN TOMORROW. HIGH PRESSURE
WILL BUILD ACROSS THE MID ATLANTIC THROUGH FRIDAY...BUT MOVE OFFSHORE
BY EARLY SATURDAY. A COLD FRONT WILL IMPACT THE REGION ON
SUNDAY...ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE RETURNS FOR THE FIRST PART OF NEXT WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
SFC TROF AND VORT MAX PUNCHED ACRS NRN PORTIONS OF CWA EARLIER
TDA...LEAVING MOST OF CWA IN MESOSCALE AREA OF SUBSIDENCE. UPSWING
IN PRECIP...ALBEIT SCATTERED...IS XPCD AS CDFNT MOVES THRU LT THIS
AFTN/ERY EVE. POPS RANGE FROM ISOLATED AT BEST IN SRN CWA TO 40/50
PERCENT ALONG MASON/DIXON LINE AND NE MARYLAND...WHERE SYNOPTIC
DYNAMICS ARE BEST. DWNSLPG FLOW SHUD INHIBIT WIDESPREAD CNVCTN...AS
WELL DRIER M/ULVL AIR THAT ALREADY RESIDES OVRHD. DECENT INSOLATION
HAS LEFT ATMOSPHERE MARGINALLY UNSTABLE...SO CANT RULE OUT ISOLATED
STRONG WIND GUSTS IN HEAVIER CELLS BEFORE SUNSET.
FRONT CLEARS THE BAY AFTER 8PM...THEN DRY CONDS XPCD. NW WINDS CONT
THRU TMW...AND REINFORCING PRES SURGE DIVES THRU DURG AFTN. TEMPS
TNGT/TMW WILL BE COOLER THAN PAST SVRL DAYS...BUT STILL SLIGHTLY ABV
CLIMO. MINIMA RANGE FROM NEAR 60F MOUNTAINS TO L70S I-95 CORRIDOR
AND EAST. MAXIMA TMW AS LOW AS U70S MOUNTAINS TO L90S E OF BLUE
RIDGE.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL CONTINUE ACROSS THE MID ATLANTIC FOR WEDNESDAY
NIGHT THROUGH FRIDAY NIGHT. SEASONAL TEMPERATURES AND MOSTLY
SUNNY/CLEAR SKIES EXPECTED.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL MOVE OFFSHORE BY EARLY SATURDAY...WITH RETURN
FLOW SETTING UP ON THE BACKSIDE OF THE HIGH CENTER. THE SOUTHERLY
FLOW WILL HELP BRING GULF MOISTURE NORTHWARD AHEAD OF AN APPROACHING
FRONTAL BOUNDARY ACROSS THE OHIO VALLEY. THE HIGHEST CHANCES OF POPS
WILL BE ACROSS THE HIGHLANDS AND SHENANDOAH VALLEY. PRECIP EXPECTED
TO SPREAD EASTWARD ON SUNDAY AS THE FRONTAL BOUNDARY MOVES THROUGH.
HIGH PRESSURE BUILDS IN FROM THE WEST ON MONDAY...AND BUILDS
OVERHEAD ON TUESDAY. SEASONAL TEMPS TO CONTINUE THROUGH THE EARLY
PART OF NEXT WEEK...BUT TEMPS SLIGHTLY ABOVE NORMAL EXPECTED BY THE
MIDDLE PART OF NEXT WEEK UNDER THE HIGH PRESSURE.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
CB GROUPS LEFT IN FOR ALL BUT KCHO THRU 22/0Z...AS POPS AROUND 30
PERCENT WITH ERY EVE FROPA. CLEARING ENSUES AFTR SUNSET. NW WINDS
XPCD TNGT...BUT IF DECOUPLING CAN OCCUR...BUT MRB AND CHO MAY HAVE
MVFR BR TWDS SUNRISE. TMW...SCT CU...WITH NW WINDS 10-20 KTS.
SUB VFR CONDITIONS EXPECTED SATURDAY NIGHT AND SUNDAY AS A FRONTAL
BOUNDARY MOVES THROUGH THE REGION. THE FRONT WILL BE ACCOMPANIED BY
SCATTERED SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
SCATTERED SHWRS/TSTMS PSBL THIS EVE AS CDFNT PASSES. NW SURGE XPCD
BEHIND FRONT BUT ATTM LOOKS LIKE GUSTS WILL MOSTLY BE 15 KTS OR
LESS. ANOTHER FROPA TMW AFTN...WITH SOME GUSTY NW WINDS BEHIND IT.
MARGINAL SMALL CRAFT ADZY CONDS PSBL LT AFTN...BUT CONFIDENCE TOO
LOW TO WARRANT HEADLINES.
NW WINDS EXPECTED BEHIND THE FRONTAL BOUNDARY WEDNESDAY NIGHT. HAVE
KEPT WINDS AROUND 15KT FOR NOW...BUT COULD BE A BRIEF PERIOD OF
WINDS ABOVE SCA IMMEDIATELY BEHIND THE FRONT. NOT CONFIDENT ENOUGH
TO ISSUE A SCA NOW AS TIME PERIOD ONLY LOOKS TO LAST A COUPLE OF
HOURS.
WINDS WILL DIMINISH AS HIGH PRESSURE BUILDS OVERHEAD FOR THURSDAY
AND FRIDAY. WINDS TURN MORE SOUTHERLY OVERNIGHT FRIDAY AS A FRONTAL
BOUNDARY MOVES INTO THE OHIO VALLEY. WINDS REMAIN SOUTHERLY THROUGH
SATURDAY NIGHT...BUT ARE EXPECTED TO SHIFT TO THE W/NW ON SUNDAY
BEHIND THE FRONT.
&&
.TIDES/COASTAL FLOODING...
WITH WATER LEVELS 1-1.5 FEET ABV NRML ALREADY...SVRL HOURS OF SLY
FLOW XPCD...LOPRES OVR WATERS...AND GREATER THAN NORMAL ASTRONOMICAL
TIDES...STAGE IS SET FOR MINOR COASTAL FLOODING TNGT. HAVE ISSUED
ADZY FROM 3-12Z FOR WRN CHESAPEAKE SHORE...WHERE CONFIDENCE IS
GREATEST. WILL BE MONITORING TRENDS IN POTOMAC FOR PSBL EXTENSION OF
THIS ADZY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY FROM 11 PM THIS EVENING TO 8 AM EDT
WEDNESDAY FOR MDZ007-011-014-017-018.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SBK/LISTEMAAHazardous weather outlook, Aug 9, 2:40 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EDT TUE AUG 9 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 101015- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 240 PM EDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COASTAL FLOOD ADVISORY HAS BEEN ISSUED TONIGHT FOR THE WESTERN SHORES OF THE MARYLAND CHESAPEAKE BAY...WHERE MINOR COASTAL INUNDATION IS EXPECTED NEAR HIGH TIDE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-101015- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 240 PM EDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. SBK
In the hours before
Special weather statement, Aug 9, 9:57 AM EDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
957 AM EDT TUE AUG 9 2011
MDZ005>007-091445-
HARFORD MD-CARROLL MD-NORTHERN BALTIMORE MD-
957 AM EDT TUE AUG 9 2011
...SHOWERS WITH GUSTY WINDS TO AFFECT HARFORD...CARROLL AND NORTHERN
BALTIMORE COUNTIES...
AT 957 AM EDT...DOPPLER RADAR INDICATED SHOWERS ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF LINEBORO TO 4 MILES NORTHWEST OF
CARROLLTON...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE JARRETTSVILLE.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE SHOWERS.
&&
LAT...LON 3968 7619 3959 7621 3954 7700 3973 7696
3972 7623
TIME...MOT...LOC 1357Z 259DEG 34KT 3976 7683 3962 7686
SBKSpecial weather statement, Aug 9, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT TUE AUG 9 2011
MDZ004-009-VAZ042-091945-
FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
321 PM EDT TUE AUG 9 2011
...STRONG THUNDERSTORM TO AFFECT FREDERICK...MONTGOMERY AND LOUDOUN
COUNTIES...
AT 321 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DOUBS...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE BOYDS...GREEN VALLEY...GERMANTOWN AND
DAMASCUS.
THIS STORM IS PRODUCING OCCASIONAL CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3938 7753 3938 7719 3924 7721 3914 7729
3924 7761 3932 7759
TIME...MOT...LOC 1921Z 274DEG 30KT 3930 7748
GMSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:35 PM EDT | Special Marine Warning | LWX | 55 min | |
| Aug 9, 12:43 PM EDT | Special Marine Warning | LWX | 48 min | |
| Aug 9, 4:17 PM EDT | Special Marine Warning | LWX | 78 min | |
| Aug 9, 5:18 PM EDT | Special Marine Warning | LWX | 42 min | |
| Aug 9, 6:18 PM EDT | Special Marine Warning | LWX | 69 min | |
| Aug 9, 9:57 AM EDT | Special Weather Statement | LWX | Baltimore | 48 min |
| Aug 9, 2:13 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel, Baltimore, Calvert, Saint Mary's, City of Baltimore | 14 hr |
| Aug 9, 4:16 PM EDT | Special Weather Statement | LWX | Howard, City of Baltimore | 44 min |
| Aug 9, 4:24 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard, City of Baltimore | 35 min |
| Aug 9, 4:58 PM EDT | Special Weather Statement | LWX | Anne Arundel | 32 min |
| Aug 9, 5:49 PM EDT | Special Weather Statement | LWX | Prince George's | 26 min |
| Aug 9, 5:50 PM EDT | Special Weather Statement | LWX | Prince George's | 25 min |
| Aug 9, 6:11 PM EDT | Special Weather Statement | LWX | Calvert | 34 min |
| Aug 9, 6:20 PM EDT | Special Weather Statement | LWX | Calvert | 40 min |
Nearby
Special Weather Statements in Maryland, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.